Nebraska, 2017

Hail and Damaging Winds in Nebraska, April 9, 2017

April 9, 2017 · NWS GID · 16 events in 12 counties and zones

m. CDT on this Sunday, a small-scale, but intense severe thunderstorm cluster carved a nearly due west-to-east swath across South Central Nebraska, highlighted by several reports of hail up to around golf ball size and a handful of wind gusts ranging from 60-72 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Mainly between 4:30-8:30 p.m. CDT on this Sunday, a small-scale, but intense severe thunderstorm cluster carved a nearly due west-to-east swath across South Central Nebraska, highlighted by several reports of hail up to around golf ball size and a handful of wind gusts ranging from 60-72 MPH. The vast majority of severe weather concentrated within a narrow, 15 mile wide corridor centered from roughly Elwood-Holdrege-Blue Hill-Fairfield-Milligan.

Initially, when storms first entered far western counties such as Gosper/Furnas/Phelps, they were in the form of a short-but-intense line segment featuring severe winds, highlighted by a measured 72 MPH gust southwest of Elwood. However, a fairly abrupt transition in storm mode occurred over Phelps and southern Kearney counties, as the wind-producing line segment morphed into more of a supercell structure with a large hail threat. In fact, large hail was the only type of severe weather reported along a roughly 100-mile path from near Holdrege eastward to the edge of the local coverage area near Milligan. Golf ball size stones were reported in or very near communities such as Holdrege, Campbell, Bladen, Blue Hill and Fairfield, with one report of 2-inch diameter hail along the Kearney-Franklin County line. In addition, there were several other reports of quarter to ping pong ball size hail along the way.

At first glance, this may have seemed like a sneaky severe weather event, as it unfolded behind/to the west of the primary, synoptic scale dryline and instability axis residing from eastern Kansas into Iowa. Because of this, the environment over South Central Nebraska might have seemed less supportive of severe weather compared to areas farther east, especially given surface dewpoints only in the upper 40s-mid 50s F. Nonetheless, multiple factors supported this post frontal severe potential. In the mid-upper levels, a pair of upper level disturbances were traversing the region, including the primary one which entered western Nebraska during the mid-late afternoon. At the surface, forcing/convergence was enhanced by a secondary cold front surging in from the west off the High Plains. Despite modest-at-best low level moisture, cold air aloft and steep lapse rates (evidenced by 500 millibar temperatures of -16 to -18C) resulted in mixed-layer CAPE up to around 1000 J/kg, which proved plenty sufficient for isolated severe storm development given strong effective wind shear of 40-50 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 9, 1:31 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Apr 9, 1:31 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
231 PM CDT Sun Apr 9 2017

.SHORT TERM...(This evening through Monday)
Issued at 227 PM CDT Sun Apr 9 2017

The short-term forecast revolves around the chances for
thunderstorms this evening. Current analysis indicates an area of
low pressure along the MO/IA border with a cold front moving
through the far SW part of our CWA now. To the west of these
features, there is an area of enhanced 850mb moisture in west-
central NE. Mesoanalysis shows ~500 j/kg of elevated CAPE along
with 40-50 kt of bulk shear - enough for organized convection
given sufficient forcing. We've already seen thunderstorms develop
in eastern CO, and the current expectation is that these storms
continue to move east into our area and possibly expand in
coverage.

The most likely timeframe for thunderstorms will be 6-11pm,
across south-central Nebraska, and a few strong to marginally
severe storms remain possible. Up to quarter size hail appears to
be the primary threat. Can't completely rule out a severe wind
gust, but wind aloft aren't particularly strong and delta theta-e
doesn't look particularly impressive either.

Late tonight, a few showers may re-enter northern parts of the
area as the upper level low moves through the area from west to
east.

.LONG TERM...(Monday night through Sunday)
Issued at 227 PM CDT Sun Apr 9 2017

A few showers may linger north of the tri-cities into Monday
morning. Otherwise a dry, but noticably cooler, day is expected.
I continued the mention of frost in the forecast Monday night as
temperatures will be falling into the low 30s for the entire area.

The next opportunity for rain and storms arrives on Wednesday, although
it still appears that the best of the instability will remain
south of the area across Kansas.

Most of the area will stay dry on Thursday, with only a slight
chance for rain/storms in KS. Late thursday night through Saturday
morning like another decent chance for thunderstorms, especially
Friday night into Saturday morning as a cold front pushes
southwest across the area.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Monday afternoon)
Issued at 1244 PM CDT Sun Apr 9 2017

Low stratus from this morning is in the process of breaking up
currently. Based on RAP soundings, I kept a broken MVFR deck in
the forecast, but there is a chance that this ends up just being
scattered.

Scattered thunderstorms are expected to move through the area from
west to east this evening. Have VCTS in the forecast for about 3
hours, but realistically TS will only impact the terminals for an
hour or two as the storms will be moving rather quickly.

Late tonight, low clouds will likely push southward into the area
again, pushing the terminals into at least the MVFR category.

&&

.FIRE WEATHER...
Issued at 227 PM CDT Sun Apr 9 2017

A red flag warning remains in effect until 7pm this evening for
Phillips, Rooks, Osborne, and Smith Counties. RH values are
expected to dip to around 20 percent across this entire area,
although the best chances for reaching the 3-hour criteria appears
to be in Rooks County only. Nevertheless, increasing westerly
winds and low RH will make outdoor burning dangerous.

Fire conditions will improve tonight and should stay below
critical thresholds into next week.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...Red Flag Warning until 7 PM CDT this evening for KSZ005-006-017-
     018.

&&

SHORT TERM...Mangels
LONG TERM...Mangels
AVIATION...Mangels
FIRE WEATHER...Mangels
Hazardous weather outlook, Apr 9, 1:47 PM CST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
247 PM CDT Sun Apr 9 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
101200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
247 PM CDT Sun Apr 9 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

There is a chance for thunderstorms this afternoon and evening
for south central Nebraska and portions of north central Kansas.
Some storms could be strong to marginally severe. The primary
threats will be up to quarter size hail and isolated wind gusts
up to 60 mph.

A red flag warning remains in effect for portions of north
central Kansas. Please see the red flag statement for further
details. Near critical fire weather conditions are expected to the
southwest of a line from Cambridge, Nebraska, to Beloit, Kansas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Frost is possible Monday night into early Tuesday morning.

Periodic thunderstorm chances return to the forecast Wednesday
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The Grand Island radar (KUEX), 147 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

10 hail, 6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Furnas

When
April 9, 3:49 PM CST
Where
Furnas County, Cambridge
Measured
56 kt (64 mph) measured gust
Reported by
Storm Chaser
Coordinates
40.280, -100.170

Thunderstorm Wind, Gosper

When
April 9, 4:13 PM CST
Where
Gosper County, 8 mi SW of Elwood
Measured
63 kt (72 mph) measured gust
Reported by
Storm Chaser
Coordinates
40.518, -99.958

Thunderstorm Wind, Gosper

When
April 9, 4:24 PM CST
Where
Gosper County, Elwood
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
40.600, -99.850

Thunderstorm Wind, Dawson

When
April 9, 4:35 PM CST
Where
Dawson County, Lexington
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.780, -99.730

Wind gusts were estimated to be near 60 MPH.

Hail, Phelps

When
April 9, 4:43 PM CST to 5:02 PM CST
Where
Phelps County, 3 mi SE of Bertrand to Holdrege
Measured
1.75 in hail
Reported by
Public
Coordinates
40.499, -99.590

Quarter to golf ball size hail was reported.

Thunderstorm Wind, Phelps

When
April 9, 4:43 PM CST
Where
Phelps County, 3 mi SE of Bertrand
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.499, -99.590

Wind gusts were estimated to be between 65 and 70 MPH.

Hail, Kearney

When
April 9, 5:16 PM CST to 5:29 PM CST
Where
Kearney County, 9.42 mi SSE of Axtell to 10.02 mi SSE of Minden
Measured
2 in hail
Reported by
Fire Department/Rescue
Coordinates
40.355, -99.048

Hail up to 2 inches in diameter was reported along this path. Hail was accompanied by 60 MPH wind gusts.

Hail, Buffalo

When
April 9, 5:19 PM CST
Where
Buffalo County, 3 mi N of Odessa
Measured
1 in hail
Reported by
Public
Coordinates
40.743, -99.250

Thunderstorm Wind, Kearney

When
April 9, 5:25 PM CST
Where
Kearney County, 9.55 mi S of Minden
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.362, -98.952

Wind gusts estimated to be near 60 MPH accompanied hail up to 2 inches in diameter.

Hail, Franklin

When
April 9, 5:43 PM CST
Where
Franklin County, 1 mi N of Campbell
Measured
1.75 in hail
Reported by
Public
Coordinates
40.315, -98.730

Hail, Adams

When
April 9, 5:45 PM CST to 6:05 PM CST
Where
Adams County, 5 mi S of Holstein to Pauline
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
40.398, -98.650

Hail, Webster

When
April 9, 5:45 PM CST to 6:10 PM CST
Where
Webster County, 7.67 mi W of Bladen to 1 mi SSE of Blue Hill
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
40.301, -98.724

Golf ball size hail broke a car windshield just southeast of Blue Hill.

Hail, Clay

When
April 9, 6:29 PM CST to 6:44 PM CST
Where
Clay County, 2 mi N of Fairfield to 1.81 mi W of Ong
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.459, -98.120

Quarter to golf ball size hail was reported in the area along this path.

Hail, Thayer

When
April 9, 6:54 PM CST to 7:21 PM CST
Where
Thayer County, Davenport to 5 mi ESE of Bruning
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.320, -97.800

Hail up to the size of ping pong balls was reported along this path.

Hail, Fillmore

When
April 9, 7:04 PM CST to 7:08 PM CST
Where
Fillmore County, Shickley to 1 mi ENE of Shickley
Measured
1.5 in hail
Reported by
Public
Coordinates
40.420, -97.720

Hail up to the size of ping pong balls covered the road near Shickley.

Hail, Fillmore

When
April 9, 7:24 PM CST to 7:27 PM CST
Where
Fillmore County, 0.53 mi W of Milligan to 4.2 mi ESE of Ohiowa
Measured
1 in hail
Reported by
Public
Coordinates
40.500, -97.390

Quarter size hail was reported along a north-south oriented line of thunderstorms.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690457, 690458, 690467, 690469, 682327, 690470, 690484, 690488, 690486, 690489, 690491, 690502, 690511, 690525, 690535, 690540.